Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 213, NWS Dodge City, KS

August 10, 2006Grant County, Stanton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2006, 3:41 PM CDT for Grant County, Stanton County, Stevens County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 3:41 PM CDT (20:41 UTC)
Expired
Aug 10, 2006, 4:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:50 PM CDTHAIL 0.8812 Sse Johnson City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 102041
SVRDDC
KSC067-187-189-102130-
/O.NEW.KDDC.SV.W.0213.060810T2041Z-060810T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS.
  NORTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 430 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHWESTERN GRANT COUNTY...OR ABOUT 10 MILES SOUTH OF BIG
  BOW...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHWESTERN GRANT COUNTY...
  RURAL RESIDENCES OF SOUTHEASTERN STANTON COUNTY...
  RURAL RESIDENCES OF NORTHWESTERN STEVENS COUNTY...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED 10 MILES SOUTH OF BIG BOW
AT 327 PM WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK
SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3740 10172 3740 10155 3730 10154 3742 10115
      3759 10150

$$

18
2 follow-up statements
000 
WWUS53 KDDC 102100
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT THU AUG 10 2006

KSC067-187-189-102130-
/O.CON.KDDC.SV.W.0213.000000T0000Z-060810T2130Z/
STANTON KS-GRANT KS-STEVENS KS-
400 PM CDT THU AUG 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN STEVENS...SOUTHWESTERN GRANT AND SOUTHEASTERN
STANTON COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND PENNY SIZE HAIL.  THIS STORM WAS LOCATED OVER 
SOUTHWESTERN GRANT COUNTY...OR ABOUT 11 MILES SOUTHEAST OF BIG 
BOW...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHWESTERN GRANT COUNTY...
  RURAL RESIDENCES OF SOUTHEASTERN STANTON COUNTY...
  RURAL RESIDENCES OF NORTHWESTERN STEVENS COUNTY...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3740 10172 3740 10155 3730 10154 3742 10115
      3759 10150

$$

18
000 
WWUS53 KDDC 102127
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT THU AUG 10 2006

KSC067-187-189-102136-
/O.EXP.KDDC.SV.W.0213.000000T0000Z-060810T2130Z/
STANTON KS-GRANT KS-STEVENS KS-
426 PM CDT THU AUG 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STEVENS...
SOUTHWESTERN GRANT AND SOUTHEASTERN STANTON COUNTIES EXPIRES AT 430
PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3740 10172 3740 10155 3730 10154 3742 10115
      3759 10150

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:36 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 10, 3:36 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT THU AUG 10 2006

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST DECISION TODAY IS WHETHER OR NOT ANY THUNDERSTORMS
WHICH MARCH ACROSS OUR CWA WILL BE SEVERE.

THE LATEST SURFACE ANALYSIS FROM 19Z SHOWED A LOW PRESSURE CENTER
JUST NORTH OF TOPEKA...WITH A STATIONARY FRONT EXTENDING SOUTHWEST
TO NEAR DDC.  A WARM FRONT EXTENDED EAST FROM THIS LOW ALONG THE
IOWA/MISSOURI BORDER.  ON THE WATER VAPOR LOOP...THERE IS ONE
VORTICITY CENTER IN NORTHEAST COLORADO MOVING EASTWARD...WITH A
WEAKER ONE LESS OBVIOUS IN EXTREME NORTHEASTERN NEW MEXICO MOVING
EAST AS WELL.  WITH THESE TWO IDENTIFIABLE VORTICITY FEATURES...
THERE COULD BE SHOWERS AND THUNDERSTORMS JUST ABOUT ANYWHERE IN THE
DDC CWA TONIGHT.  THINK MOST OF THE ACTIVITY WILL BE THIS EVENING
AND INTO THE EARLY MORNING HOURS...WITH MOST OF THE THUNDERSTORMS
DYING OR MOVING EAST OF OUR AREA TOWARD MORNING.  THEREFORE WILL GO
WITH 30 POPS IN ALL AREAS TONIGHT...AND QUICKLY REDUCE POPS TO ZERO
FOR FRIDAY.

THE 12Z MODEL RUNS SHOW THE FRONT MENTIONED ABOVE MOVING SOUTH
QUICKLY TONIGHT AND BECOMING A STATIONARY FRONT SOUTH IN OKLAHOMA
BY 06Z TONIGHT.  THERE COULD BE AN ISOLATED DOWN BURST SEVERE EVENT
SOMEWHERE THIS EVENING...MAINLY IN THE EASTERN MOST COUNTIES...AND
SPC DAY ONE OUTLOOK CONCURS.  IF THERE IS A COLLAPSE OF A STORM...
GUSTS TO NEAR 60 MPH ARE NOT OUT OF THE QUESTION.  DO NOT THINK
LARGE HAIL IS MUCH OF A RISK...AS THE ATMOSPHERE IS WARM ALL THE
WAY UP THROUGH THE VERTICAL COLUMN.  WILL HAVE TO WAIT AND HOW MUCH
RAIN FALLS THIS EVENING.

AS FOR TEMPERATURES...STAYED THE COURSE AND DID NOT MODIFY THE
GOING FORECAST MUCH AT ALL.  THERE SHOULD BE A BREAK IN THE 100+ MAX
TEMPS FOR THE NEXT COUPLE OF DAYS.  THERE WILL BE A MIX OF SUN AND
CLOUDS THROUGH SATURDAY...SO NO FULL SOLAR INFLUENCE.  LOW
TEMPERATURES HAVE BEEN A LITTLE DIFFICULT TO PINPOINT...WITH A RANGE
FROM 64 AT LBL TO 75 AT P28.  STAYED WITH PREVIOUS FORECAST
THINKING OF MID TO UPPER 60S WEST TO LOWER 70S EAST.

DAYS 3-7...

MODELS ARE STILL IN GENERAL AGREEMENT REGARDING THE STRONG SHORTWAVE
TROF TO MOVE ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND. THE
TIMING OF THE FRONT HAS SLOWED SOME AFTER LOOKING AT THE NEW 12Z
ECMWF BUT AM NOT READY TO JUMP HEAD OVER HEALS ON THAT YET. WILL
STILL TREND POPS UPWARD SUNDAY EVENING DECREASING THEM TOWARD MONDAY
MORNING AS THE FRONT CONTINUES SOUTHWARD. THERE MAY BE A LULL IN THE
ACTIVITY MONDAY AND IT COULD BE THE COOLEST DAY OF THE WEEK IF WE
GET SOCKED IN WITH CLOUDINESS. THE FRONT SHOULD RETURN NORTH AS A
WARM FRONT MONDAY NIGHT INTO TUESDAY AS TROUGHINESS IN THE WEST
LOWERS SURFACE PRESSURES OVER THE NORTHERN HIGH PLAINS. ANOTHER
FEATURE OF NOTE IS A STRONG UPPER LEVEL LOW OVER THE GULF. THE
MODELS BRING THIS SYSTEM AROUND THE WESTERN PERIPHERY OF THE UPPER
RIDGE AND OVER WESTERN KANSAS SOMETIME TUESDAY. THIS SYSTEM WILL NO
DOUBT ENHANCE CONVECTIVE CHANCES TUESDAY AFTERNOON IF THE TIMING IS
CLOSE SO I ROSE POPS TO CHC CATEGORY OVER THE WESTERN HALF OF THE
CWA. ON WEDNESDAY AND THURSDAY WE WILL BE IN SOUTHWEST FLOW ALOFT
WITH THE UPPER TROF TO THE WEST AND A PERSISTENT RIDGE TO OUR
SOUTHEAST. THE WESTERLIES GRADUALLY BEGIN TO COME SOUTH OVER THE
CENTRAL ROCKIES AND THIS SHOULD HELP TO ESTABLISH A GOOD LEE TROF
OUT WEST NEAR THE COLORADO BORDER. THERE COULD BE STORMS EVERYDAY
ALONG THIS FEATURE SO WILL KEEP AT SLGT POP IN THE WEST EACH
AFTERNOON TO COVER. IN THE 8 TO 10 DAY THE ENSEMBLES TRY TO BRING
THE RIDGE BACK TO THE WEST OVER THE CENTRAL PLAINS AS HEIGHTS
CONTINUE TO BE LOW ALONG THE WEST COAST. THE ENSEMBLE MEANS SHOW
THAT WE SHOULD HAVE A WAVE EJECT OUT OF THE WESTERN TROF AND MOVE
ACROSS THE NORTHERN PLAINS SOMETIME DURING THE 8 TO 10 DAY PERIOD.
THIS SHOULD PUSH A FRONT SOUTH THRU THE PLAINS...POSSIBLY AS FAR
SOUTH AS KANSAS. SO WILL CONTINUE WITH ABOVE NORMAL TEMPS BUT WILL
GO WITH NEAR NORMAL FOR PRECIP WITH A POSSIBLE FRONTAL BOUNDARY IN
THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  97  69  97 /  30   0   0  10
GCK  68  95  69  97 /  30   0   0  10
EHA  68  94  68  95 /  30   0   0  10
LBL  69  95  69  98 /  30   0   0  10
HYS  72  96  71  97 /  30   0   0  10
P28  73  98  73 101 /  30   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/27
Hazardous weather outlook, Aug 10, 3:45 AM CDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CDT THU AUG 10 2006

KSZ030-031-043>046-061>066-074>081-084>090-111030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
345 AM CDT THU AUG 10 2006 /245 AM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP AFTER 1 PM ALONG AND NORTHWEST OF A LINE
FROM ELKHART TO GARDEN CITY TO HAYS. THE STORMS SHOULD SPREAD EAST
DURING THE AFTERNOON AND EVENING INTO CENTRAL AND SOUTH CENTRAL
KANSAS. VERY ISOLATED WIND GUSTS UP TO 60 MPH ARE POSSIBLE WITH
THESE STORMS...ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED SINCE ISOLATED HIGH WIND GUSTS
ARE DIFFICULT TO SPOT.

FINCH

In the hours before

Special weather statement, Aug 10, 3:15 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT THU AUG 10 2006

KSZ074-075-102100-
GRANT-STANTON-
315 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST GRANT AND SOUTHEAST
STANTON COUNTIES...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES SOUTH OF BIG
BOW...MOVING EAST NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS UP TO AROUND 50 MPH ARE POSSIBLE WITH
THESE STORMS.

RESIDENTS IN SOUTHEASTERN STANTON AND SOUTHWESTERN GRANT COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3749 10168 3739 10166 3740 10116 3757 10133

18
Local storm report, Aug 10, 3:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND GST     10 S BIG BOW            37.42N 101.56W
08/10/2006  E60.00 MPH       STANTON            KS   CO-OP OBSERVER

0327 PM     HAIL             10 S BIG BOW            37.42N 101.56W
08/10/2006  E0.25 INCH       STANTON            KS   CO-OP OBSERVER

&&

RBURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:15 PM CDTSpecial Weather StatementDDCGrant45 min
Aug 10, 3:50 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa40 min
Aug 10, 4:09 PM CDTSevere Thunderstorm WarningDDCPratt51 min
Aug 10, 5:17 PM CDTSevere Thunderstorm WarningDDCSeward43 min
Aug 10, 5:45 PM CDTSpecial Weather StatementDDCBarber45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.